Age, treatment duration, and prior bisphosphonate therapy are all associated with potential bone mineral density (BMD) loss following the discontinuation of denosumab therapy, according to research published in Bone.
Researchers sought to identify potential vertebral fracture and bone loss risk factors after discontinuation of denosumab therapy. Additionally, researchers aimed to determine how these risks, in addition to bone turnover, might be impacted by the initiation of subsequent therapies.
The monocentric observational ProOff (Prolia Off-treatment) study included prospectively enrolled participants at a clinic in Bern, Switzerland. The primary endpoint was vertebral fracture rate after denosumab discontinuation, with or without subsequent treatment. Secondary endpoints included BMD and bone turnover marker evolution and fracture and bone loss risk factor identification.
The final cohort included 219 women (100% white) who received at least 1 dose of denosumab and both dual-energy X-ray absorptiometry (DXA) and vertebral fracture assessment at the clinic. Among these participants, 171 received a single zoledronate infusion 6 to 7 months after denosumab discontinuation; 22 received subsequent treatment with other bisphosphonates or selective estrogen receptor modulators 5 months after denosumab, and 26 had no subsequent therapy.
No between-group difference of note in terms of body mass index, prevalent fractures, prior treatment with antiresorptive agents, or denosumab treatment duration were identified. After discontinuation of denosumab therapy, 12 patients experienced vertebral and/or nonvertebral fractures within 30 months of their last injection.
Multiple vertebral fractures were found only in the group who received no subsequent treatment. Zoledronate was associated with fewer vertebral fractures (hazard ratio, 0.16; P =.002).
DXA2 was performed at the time of the last denosumab injection; DXA3 took place a median of 26 months after the final injection (range, 12-47 months; interquartile range, 20-30 months). Mean BMD loss at all sites was significantly different depending on the subsequent therapy or lack thereof.
Results of a simple linear regression analysis and an associated sensitivity analysis identified younger age, lower body mass index, longer denosumab therapy, and a lack of prior antiresorptive therapy before denosumab treatment as factors associated with increased BMD loss at the lumbar spine and/or total hip.
At the time of DXA3, C-terminal telopeptide of type 1 collagen (CTX) and N-terminal propeptide of type 1 procollagen (P1NP) levels were assessed in 53 and 59 patients, respectively. These levels did not differ based on receipt of subsequent therapy. High levels of CTX were “significantly associated” with longer denosumab therapy duration (P =.006) and higher BMD loss at the total hip (P <.001).
Study limitations include those inherent to retrospective analysis, selection bias due to heterogenous treatment modalities, and a potential underestimation of BMD gain with denosumab therapy due to the timing of DXA2.
“If denosumab is to be discontinued, special attention should be paid to early postmenopausal patients and those who have been treated with denosumab for long periods,” the researchers concluded. “These patients require more intensive monitoring and treatment than other patients with shorter treatment durations.”
Everts-Gaber J, Reichenbach S, Gahl B, Ziswiler HR, Studer U, Lehmann T. Risk factors for vertebral fractures and bone loss after denosumab discontinuation: a real-world observational study. Published online December 26, 2020. Bone. doi:10.1016/j.bone.2020.115830
This article originally appeared on Endocrinology Advisor